Texas, 2006

Damaging Wind in Texas, July 31, 2006

July 31, 2006 · NWS LUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 2:19 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 2:19 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUL 31 2006

.SHORT TERM...
SOUTH PLAINS CONTINUES TO BE SANDWICHED BETWEEN AND STRONG SURFACE
TROUGH EXTENDING FROM SOUTHEAST COLORADO TO EASTERN NEW MEXICO AND
HIGH PRESSURE OVER THE GULF COAST STATES. THE LOW LEVEL FLOW AROUND
THE TWO SYSTEMS HAS KEPT A STEADY FLOW OF LOW LEVEL MOISTURE INTO
THE REGION. TX TECH MESONET SITES REPORTING DEWPOINTS IN THE UPPER
50S TO LOWER 60S AREAWIDE THIS AFTERNOON. THE HIGHER DEWPOINTS HAVE
KEPT CRITICAL FIRE WEATHER ELEMENTS AT BAY.

STAGNANT UPPER LOW/SHEAR AXIS CONTINUES OVER CENTRAL NEW MEXICO PER
ENHANCED WATER VAPOR LOOP. WEAK IMPULSES OF ENERGY WILL ROUND THE
BASE OF THE UPPER LOW AND PIVOT INTO WESTERN SECTIONS OVER THE
REMAINDER OF THIS AFTERNOON AND EVENING. VORTICITY LOBES ASSOCIATED
WITH THE WEAK IMPULSES COMBINED WITH CONVERGENCE ALONG THE PRESSURE
TROUGH WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
EXTREME SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THIS
EVENING. A FEW OF THE STORMS COULD BE STRONG WITH WIND GUSTS THE
MAIN THREAT. PRECIPITABLE WATERS PER 12Z RAOBS WERE IN THE 1.50
INCH RANGE SO A FEW HEAVY DOWNPOURS WILL BE POSSIBLE...MAINLY WEST.

LOW LEVEL JET PROGGED TO INCREASE TONIGHT SO HAVE RAISED OVERNIGHT
MIN TEMPS A FEW DEGREES...ESPECIALLY OVER THE ROLLING PLAINS WHERE
BETTER MOISTURE WILL FOCUS.

MIXING WILL CAUSE BREEZY CONDITIONS MOST SECTION TOMORROW WITH HOT
TEMPERATURE LIKELY ONCE AGAIN. SCATTERED AFTERNOON AND EVENING
STORMS A POSSIBILITY AS CONVERGENCE INCREASES ALONG THE PRESSURE
TROUGH AND SHEAR AXIS TO THE NORTH AND WEST. KW

.LONG TERM...
BASIC PATTERN THROUGH EXTENDED PERIOD IS FOR A MID/UPPER LEVEL
RIDGE TO EXTEND EASTWARD FROM THE ROCKIES INTO THE SOUTHEAST
CONUS...A TROF ALONG THE WEST COAST AND NEAR ZONAL FLOW ACROSS
THE NORTHERN TIER OF THE U.S. THE UPPER LOW CURRENTLY OVER
NORTHERN NEW MEXICO TO CONTINUE TO BE SHEARED OUT AS IT MOVES
INTO WESTERN KANSAS BY TUESDAY. A WEAK SHEAR AXIS TO REMAIN
OVER EASTERN NEW MEXICO...ON WESTERN PERIPHERY OF THE RIDGE
THROUGH THE END OF THE WEEK. WILL THUS CONTINUE SLIGHT CHANCE
POPS ACROSS NORTHWEST ZONES FOR TUESDAY NIGHT. WEAK COLD FRONT
TO MOVE INTO THE PANHANDLES WEDNESDAY...MOVING THROUGH THE SOUTH
PLAINS WEDNESDAY NIGHT. FRONT EXPECTED TO STALL OVER THE PERMIAN
BASIN ON THURSDAY BEFORE WASHING OUT. WILL CONTINUE CHANCE POPS
WEDNESDAY AND WEDNESDAY NIGHT THEN TAPERING OFF ON THURSDAY. BY
FRIDAY EXPECT MOST OF ACTIVITY TO BE NEAR THE NEW MEXICO STATE
LINE WITH MAINLY ISOLATED CONVECTION TO THE EAST. BY THE WEEKEND
UPPER LEVEL RIDGE IS EXPECTED TO BUILD FURTHER TO THE WEST...
SHIFTING SHEAR AXIS INTO WESTERN AND CENTRAL NEW MEXICO WITH
MOST OF THE PRECIPITATION BEING SHUNTED OFF TO OUR WEST.
CANNOT RULE OUT POSSIBILITY OF ISOLATED SHOWERS MOVING INTO
WESTERN ZONES OUT OF NEW MEXICO DURING THE EVENING AND NIGHT.
WILL HOWEVER NOT MENTION IN ZONES ATTM. MAXIMUM TEMPERATURES
TO DROP DOWN TO NEAR NORMAL FOR THURSDAY AND FRIDAY THEN CLIMB
BACK ABOVE NORMAL FOR THE WEEKEND. NOT MUCH CHANGE FOR MINS
WITH MID TO UPPER 60S OVER THE WEST AND LOWER TO MID 70S OFF
THE CAPROCK.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE REMAINED HIGHER TODAY AS THE LOW LEVEL FLOW
CONTINUED TO FETCH MOISTURE IN FROM THE SOUTH. RH AND 20 FOOT WIND
VALUES HAVE REMAINED ABOVE CRITICAL LEVELS TODAY SO NOT ANTICIPATING
MUCH OF A FIRE WEATHER THREAT THE REMAINDER OF THE EVENING. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  93  67  91 /  30  20  20  30
TULIA         69  94  72  92 /  20  20  20  30
PLAINVIEW     71  93  70  94 /  20  10  10  30
LEVELLAND     68  93  70  95 /  20  10  20  30
LUBBOCK       74  95  72  96 /  20  10  10  30
BROWNFIELD    69  94  71  96 /  20  10  10  20
CHILDRESS     76  99  74  99 /  10  10  10  30
SPUR          75  98  74  97 /  10  10  10  20
ASPERMONT     78 100  76 100 /  10  10   0  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/08
Hazardous weather outlook, Jul 31, 5:32 AM CST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
632 AM CDT MON JUL 31 2006

TXZ021>044-010300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
632 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES...DRY AIR...AND INCREASINGLY GUSTY SOUTHERLY
WINDS WILL COMBINE WITH THE ONGOING DROUGHT TO RESULT IN AN
ELEVATED FIRE DANGER OVER MUCH OF THE ROLLING PLAINS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
July 31, 6:35 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.150, -102.283

An isolated severe thunderstorm produced damaging winds near Brownfield during the evening of the 31st. A downburst resulted in 65 mph winds as measured by the Texas Tech University West Texas Mesonet site near the city. At least three utility poles were snapped by the winds, and two circuits were damaged. Electrical service was knocked out to more than 125 customers through 03:00 CST on August 1st. A number of elderly residents were impacted by the power outage, and emergency officials provided generators to several who required oxygen breathing machines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523472.